Rational Interpolation for Rare Event Probabilities

  • Wei-Bo Gong
  • Soracha Nananukul
Conference paper
Part of the Lecture Notes in Statistics book series (LNS, volume 117)

Abstract

We propose to use rational interpolants to tackle some computationally complex performance analysis problems such as rare-event probabilities in stochastic networks. Our main example is the computation of the cell loss probabilities in ATM multiplexers. The basic idea is to use the values of the performance function when the system size is small, together with the asymptotic behaviour when the size is very large, to obtain a rational interpolant which can be used for medium or large systems. This approach involves the asymptotic analysis of the rare-event probability as a function of the system size, the convergence analysis of rational interpolants on the positive real line, and the quasi-Monte Carlo analysis of discrete event simulation.

Keywords

Eter Convolution 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Asmussen, S., Applied Probability and Queues, John Wiley & Sons, 1987.MATHGoogle Scholar
  2. [2]
    Baker, G.A., and Graves-Morris, P., Padé Approximants, Part I: Basic Theory, Addison-Wesley, 1981.Google Scholar
  3. [3]
    Baker, G. A. and Graves-Morris, P., Padé Approximants, Part II: Extensions and Applications, Addison-Wesley, 1981.Google Scholar
  4. [4]
    Chang, C.S., Heidelberger, P., Juneja, S., and Shahabuddin, P. Effective Bandwidth and Fast Simulation of ATM Intree Networks, IBM Research Report RC 18586, 1992. (also in Proc. Performance ’93, Rome, Italy, October 1993.)Google Scholar
  5. [5]
    Gallucci, M.A. and Jones, W.B., Rational Approximations Corresponding to Newton Series (Newton-Padé Approximants), Journal of Approximation Theory, 17, 366–392, 1976.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    Gong, W.B. and Hu, J.Q., The MacLaurin Series for the GI/G/l Queue, Journal of Applied Probability, 29, 176–184, 1992.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    Gong, W.B., Nananukul, S., and Yan, A., Padé Approximations for Stochastic Discrete Event Systems, IEEE Transactions on Automatic Control, 40, 1349–1358, 1995.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    Gong, W.B. and Yang, H., Rational Approximants for Some Performance Analysis Problems, IEEE Transactions on Computers, 44, 1394–1404, 1995.MATHCrossRefGoogle Scholar
  9. [9]
    Hlawka, E., Discrepancy and Riemann Integration, Studies in Pure Mathematics, Edited by Mirsky, L., Academic Press, 1971.Google Scholar
  10. [10]
    Hu, J.Q., Nananukul, S., and Gong, W.B., A New Approach to (s,S) Inventory Systems, Journal of Applied Probability, 30, 898–912, 1993.MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    Liu, Z., Nain, P., and Towsley, D., Exponential Bounds for a Class of Stochastic Processes with Application to Call Admission to Networks, Proc. 33rd Conference on Decision and Control, 156–161, 1994.Google Scholar
  12. [12]
    Jviarkushevich, A.I., Theory of Functions of a Complex Variable: Vol 1, Prentice-Hall, 1965.Google Scholar
  13. [13]
    Niederreiter, H., Quasi-Monte Carlo Methods and Psuedo-Random Numbers, Bull Amer. Math. Soc., 84, 957–1041, 1978.MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    Niederreiter, H., Random Number Generation and Quasi-Monte Carlo Methods, Society for Industrial and Applied Mathematics, 1992.MATHGoogle Scholar
  15. [15]
    Nuttall, J., The Convergence of Padé Approximants of Meromorphic Functions, J. Math. Anal Appl., 31, 147–153, 1970.MathSciNetCrossRefGoogle Scholar
  16. [16]
    Pommerenke, C., Padé Approximants and Convergence in Capacity, J. Math. Anal. Appl., 41, 775–780, 1973.MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    Saled, H. E., Note on Osculatory Rational Interpolation, Math. Comput., 16, 486–491, 1962.CrossRefGoogle Scholar
  18. [18]
    Stahl, H., General Convergence Results for Rational Approximants, Approximation Theory VI, Edited by Chui, C.K., Schumaker, L.L. and Ward, J.D., Academic Press, 1989.Google Scholar
  19. [19]
    Wallin, H., The Convergence of Padé Approximants and the Size of the Power Series Coefficients, Applicable Analysis, 4, 235–251, 1974.MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    Wallin, H., Potential Theory and Approximation of Analytic Functions by Rational Interpolation, Lecture Notes in Mathematics, Edited by Dold, A. and Eckmann, B., No. 747, Springer-Varlag, 1978.Google Scholar
  21. [21]
    Wolff, R.W., Stochastic Modeling and the Theory of Queues, Prentice-Hall, 1988.Google Scholar
  22. [22]
    Yang, H., Gong, W.B. and Towsley, D.E. Efficient Algorithm for Cell Loss Probabilities in ATM multiplexers, Proceedings of GLOBE-COM’95, November, 1995.Google Scholar
  23. [23]
    Zhu, Y. and Li, H. The MacLaurin Expansion for a G/G/1 Queue with Markov-Modulated Arrivals and Services, QUESTA, pp. 125–134, 1993Google Scholar

Copyright information

© Springer-Verlag New York, Inc. 1996

Authors and Affiliations

  • Wei-Bo Gong
  • Soracha Nananukul

There are no affiliations available

Personalised recommendations